Alert archive / Mississippi / Freeze Warnings in 2018

Freeze Warning 7, NWS Jackson, MS

November 10, 201817 counties in Mississippi; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this freeze warning at Nov 10, 2018, 3:41 AM CST for 17 counties in Mississippi; Ashley County, Chicot County, Arkansas. It took effect at Nov 10, 2018, 6:00 PM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 2018, 3:41 AM CST (09:41 UTC)
In effect from
Nov 10, 2018, 6:00 PM CST
Expired
Nov 11, 2018, 3:16 AM CST
In force
9 hr
Issued by
NWS Jackson, MS

Counties Ashley County, AR, Chicot County, AR, Attala County, MS, Bolivar County, MS, Carroll County, MS, Choctaw County, MS, Clay County, MS, Grenada County, MS, Holmes County, MS, Humphreys County, MS, Leflore County, MS, Lowndes County, MS, Montgomery County, MS, Noxubee County, MS, Oktibbeha County, MS, Sunflower County, MS, Washington County, MS, Webster County, MS, Winston County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 124 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -205 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-205 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WWUS74 KJAN 100941
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
341 AM CST Sat Nov 10 2018

ARZ074-075-MSZ018-019-025>038-101730-
/O.NEW.KJAN.FZ.W.0007.181111T0000Z-181111T1400Z/
/O.CON.KJAN.FZ.W.0006.000000T0000Z-181110T1500Z/
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-
Including the cities of Crossett, North Crossett, Hamburg, 
West Crossett, Dermott, Lake Village, Eudora, Cleveland, 
Indianola, Ruleville, Greenwood, Grenada, Vaiden, 
North Carrollton, Carrollton, Winona, Eupora, Maben, Mathiston, 
West Point, Columbus, Ackerman, Weir, Starkville, Greenville, 
Belzoni, Isola, Durant, Tchula, Lexington, Pickens, Goodman, 
Kosciusko, and Louisville
341 AM CST Sat Nov 10 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 8 AM CST
SUNDAY...

The National Weather Service in Jackson has issued a Freeze
Warning, which is in effect from 6 PM this evening to 8 AM CST
Sunday. 

* TEMPERATURE...Lows in the lower 30s.

* IMPACTS...Temperatures below freezing could damage or kill 
  crops and other sensitive vegetation. Plan now to protect 
  these outdoor plants from the cold temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

MSZ039-101730-
/O.NEW.KJAN.FZ.W.0007.181111T0000Z-181111T1400Z/
Noxubee-
Including the cities of Macon and Brooksville
341 AM CST Sat Nov 10 2018

...FREEZE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 8 AM CST
SUNDAY...

The National Weather Service in Jackson has issued a Freeze
Warning, which is in effect from 6 PM this evening to 8 AM CST
Sunday. 

* TEMPERATURE...Lows in the lower 30s.

* IMPACTS...Temperatures below freezing could damage or kill 
  crops and other sensitive vegetation. Plan now to protect 
  these outdoor plants from the cold temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

19
4 follow-up statements
902 
WWUS74 KJAN 101510
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
910 AM CST Sat Nov 10 2018


ARZ074-075-MSZ018-019-025>038-102315-
/O.EXP.KJAN.FZ.W.0006.000000T0000Z-181110T1500Z/
/O.CON.KJAN.FZ.W.0007.181111T0000Z-181111T1400Z/
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-
Including the cities of Crossett, North Crossett, Hamburg, 
West Crossett, Dermott, Lake Village, Eudora, Cleveland, 
Indianola, Ruleville, Greenwood, Grenada, Vaiden, 
North Carrollton, Carrollton, Winona, Eupora, Maben, Mathiston, 
West Point, Columbus, Ackerman, Weir, Starkville, Greenville, 
Belzoni, Isola, Durant, Tchula, Lexington, Pickens, Goodman, 
Kosciusko, and Louisville
910 AM CST Sat Nov 10 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
8 AM CST SUNDAY...
...FREEZE WARNING HAS EXPIRED...

* TEMPERATURE...Lows in the lower 30s.

* IMPACTS...Temperatures below freezing could damage or kill 
  crops and other sensitive vegetation. Plan now to protect 
  these outdoor plants from the cold temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

MSZ039-102315-
/O.CON.KJAN.FZ.W.0007.181111T0000Z-181111T1400Z/
Noxubee-
Including the cities of Macon and Brooksville
910 AM CST Sat Nov 10 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
8 AM CST SUNDAY...

* TEMPERATURE...Lows in the lower 30s.

* IMPACTS...Temperatures below freezing could damage or kill 
  crops and other sensitive vegetation. Plan now to protect 
  these outdoor plants from the cold temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
525 
WWUS74 KJAN 102045
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
245 PM CST Sat Nov 10 2018

...FREEZING TEMPERATURES TONIGHT ALONG AND NORTH OF HIGHWAY 82 
CORRIDOR...


ARZ074-075-MSZ018-019-025>039-110445-
/O.CON.KJAN.FZ.W.0007.181111T0000Z-181111T1400Z/
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-
Including the cities of Crossett, North Crossett, Hamburg, 
West Crossett, Dermott, Lake Village, Eudora, Cleveland, 
Indianola, Ruleville, Greenwood, Grenada, Vaiden, 
North Carrollton, Carrollton, Winona, Eupora, Maben, Mathiston, 
West Point, Columbus, Ackerman, Weir, Starkville, Greenville, 
Belzoni, Isola, Durant, Tchula, Lexington, Pickens, Goodman, 
Kosciusko, Louisville, Macon, and Brooksville
245 PM CST Sat Nov 10 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
8 AM CST SUNDAY...

* TEMPERATURE...Lows in the lower 30s.

* IMPACTS...Temperatures below freezing could damage or kill 
  crops and other sensitive vegetation. Plan now to protect 
  these outdoor plants from the cold temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
423 
WWUS74 KJAN 110249
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
849 PM CST Sat Nov 10 2018

...FREEZING TEMPERATURES TONIGHT ALONG AND NORTH OF HIGHWAY
82 CORRIDOR...

ARZ074-075-MSZ018-019-025>039-111100-
/O.CON.KJAN.FZ.W.0007.000000T0000Z-181111T1400Z/
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-
Including the cities of Crossett, North Crossett, Hamburg, 
West Crossett, Dermott, Lake Village, Eudora, Cleveland, 
Indianola, Ruleville, Greenwood, Grenada, Vaiden, 
North Carrollton, Carrollton, Winona, Eupora, Maben, Mathiston, 
West Point, Columbus, Ackerman, Weir, Starkville, Greenville, 
Belzoni, Isola, Durant, Tchula, Lexington, Pickens, Goodman, 
Kosciusko, Louisville, Macon, and Brooksville
849 PM CST Sat Nov 10 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST SUNDAY...

* TEMPERATURE...Lows in the lower 30s.

* IMPACTS...Temperatures below freezing could damage or kill 
  crops and other sensitive vegetation. Plan now to protect 
  these outdoor plants from the cold temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
205 
WWUS74 KJAN 110916
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
316 AM CST Sun Nov 11 2018

ARZ074-075-MSZ018-019-025>039-111030-
/O.CAN.KJAN.FZ.W.0007.000000T0000Z-181111T1400Z/
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-
Including the cities of Crossett, North Crossett, Hamburg, 
West Crossett, Dermott, Lake Village, Eudora, Cleveland, 
Indianola, Ruleville, Greenwood, Grenada, Vaiden, 
North Carrollton, Carrollton, Winona, Eupora, Maben, Mathiston, 
West Point, Columbus, Ackerman, Weir, Starkville, Greenville, 
Belzoni, Isola, Durant, Tchula, Lexington, Pickens, Goodman, 
Kosciusko, Louisville, Macon, and Brooksville
316 AM CST Sun Nov 11 2018

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Jackson has cancelled the Freeze
Warning. 

Although temperatures across North Central and Northeast
Mississippi fell to and just below the freezing mark during the 
overnight hours, clouds have increased across the area, and 
temperatures are now climbing above freezing. Therefore, the 
freeze warning has been cancelled.

$$

19

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this freeze warning went out at Nov 9, 8:34 PM CST, 7 hours 7 minutes earlier.

Area forecast discussion, Nov 9, 8:34 PM CST, 7 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
834 PM CST Fri Nov 9 2018

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
The rain has cleared out for the rest of the night with no
expectations of disturbances forming through the night. Clouds
will be clearing out as well making room for temperatures to fall
into the chilly 30s. Temperatures will be near or slightly below
freezing in the northern and Delta area tonight. These same areas
are under a freeze warning for late tonight until early Saturday
morning. As for the rest of the region, temperatures will be in
the mid to high 30s tonight. No major changes were made to the
forecast. /JE/

Prior discussion below:

Tonight and Saturday:

The cold front is now well south of the area and light rain will
linger for just a bit longer this afternoon and evening, especially
in the Pine Belt area. The rain will clear out this evening though
with the clouds right behind. The clear skies will allow temps to
fall efficiently tonight and to drop into the 30s by dawn. Our
northern tier of counties as well as a couple in central MS will
sink to or slightly below freezing tonight. Now, with the drier air
mass moving in quickly tonight, dewpoint depressions will be between
5 to 7 degrees. With values like that, it will be hard for frost to
form, not impossible in some isolated locations though. Therefore,
we are focusing more on the freeze probability than the frost
tonight. A freeze warning has been issued for those counties
affected until 9am Saturday.

With skies mostly clear tomorrow and strong cold air advection in
place, temperatures will feel like they're in the 20s tomorrow
morning across most of the CWA. As the day warms up though,
temperatures will warm but only into the mid 40s to low 50s.
Northerly winds will continue to be breezy tomorrow (between 10-15
mph) and the wind chill will make temps feel about 5 degrees colder
than really are in the afternoon. /10/

Sunday morning through the work week...

A cold and wet period will prevail late in the weekend into early
next week before a frigid winter like airmass settles over the
region by mid week.

The region will experience cold conditions on Sunday morning to
start off the period. Temperatures are expected to fall near to
slightly below freezing in the Golden Triangle Area where effects
from the exiting surface high will still be in play. A limited
freeze has been included in the HWO to account. Moisture will
begin to increase throughout the region on Sunday as the surface
high moves towards the east coast and a deep upper trough begins
to swing down towards the Southern Plains from the Pacific NW.
Pwats will have increased to above 1.5" south of I-20 by Sunday
afternoon. Isentropic upglide ahead of this approaching system
will result in increasing rain chances as the day progresses.
Chances for heavy rainfall will begin to increase on Sunday night
into Monday as the upper trough nears. A surface low will develop
along the Gulf Coast during this period helping to increase rain
rates along the southern portions of our region as it skirts from
west to east along the coastline. Confidence isn't high in rain
rates being high enough to produce a noteworthy threat for flash
flooding at this point to introduce a flooding threat to the HWO
but this situation will be monitored in subsequent forecasts for
possible upgrades. Nonetheless, QPF totals from late Sunday
through late Monday could range from 2-4 inches in locations south
of the I-20 corridor.

Rain will finally begin to taper off from west to east early
Tuesday as a drier even more frigid airmass begins to filter into
the region in its wake. Lows on Wednesday and Thursday mornings
will be well below freezing for the entire region, falling well
into the 20s. We may even flirt with a few low temperature records
on Wednesday morning. Dry weather will prevail and temperatures
will begin to moderate some as we get closer to the end of the
workweek.

&&

.AVIATION...
00Z TAF discussion:
While showers are still occurring between PIB and HBG, these will
come to an end by 10/01Z as drier air advances from the north.
This advancing drier air will also allow MVFR ceilings at MEI,
HBG, and PIB to rise to VFR by 10/03Z. Thereafter, VFR conditions
will prevail through the end of the period./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       36  49  35  51 /   0   0   6  33
Meridian      36  49  33  53 /   1   0   3  28
Vicksburg     35  47  37  50 /   0   0  12  33
Hattiesburg   39  53  37  56 /   0   0   4  30
Natchez       36  49  38  51 /   0   0  14  40
Greenville    32  45  33  49 /   0   0   6  19
Greenwood     32  46  33  50 /   0   0   3  23

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Freeze Warning from midnight tonight to 9 AM CST Saturday for
     MSZ018-019-025>038.

LA...None.
AR...Freeze Warning from midnight tonight to 9 AM CST Saturday for
     ARZ074-075.

&&
Hazardous weather outlook, Nov 9, 2:51 PM CST, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
251 PM CST Fri Nov 9 2018

ARZ074-075-MSZ018-019-025>034-102100-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
251 PM CST Fri Nov 9 2018

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and north central Mississippi.

.DAY ONE...Tonight and Saturday

FREEZE AND FROST
THREAT...Elevated
TIMING...Tonight through Saturday

A freeze is likely with frost possible. Temperatures will fall to
less than or equal to 32 degrees for 1 to 2 hours for locations
along and north of Highway 82 Saturday morning. Damage to
unprotected vegetation will be possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

A freeze is again likely Saturday night into Sunday morning with
temperatures falling into the low 30s for 1 to 2 hours.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

LAZ007-008-MSZ035>039-041-102100-
Morehouse-West Carroll-Humphreys-Holmes-Attala-Winston-Noxubee-
Sharkey-
251 PM CST Fri Nov 9 2018

This hazardous weather outlook is for portions of northeast
Louisiana, and central Mississippi.

.DAY ONE...Tonight and Saturday

FREEZE AND FROST
THREAT...Limited
TIMING...Tonight through Saturday

A freeze is likely with frost possible. Temperatures will fall to
less than or equal to 32 degrees for 1 to 2 hours for locations
along and north of Highway 82 Saturday morning. Damage to
unprotected vegetation will be possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

A freeze is again likely Saturday night into Sunday morning with
temperatures falling into the low 30s for 1 to 2 hours.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

LAZ009-015-016-023>026-MSZ040-042>066-072>074-102100-
East Carroll-Richland-Madison LA-Franklin LA-Catahoula-Tensas-
Concordia-Issaquena-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
251 PM CST Fri Nov 9 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

10

&&

...HAZARD LEGEND...

*FREEZE AND FROST*
Extreme...Hard Freeze (less than or equal to 28 degrees) during
 the growing season with catastrophic damage to unprotected
 tender vegetation.
Significant...Freeze expected (less than or equal to 32 degrees)
 for 3 hours or more during the growing season with significant
 damage to unprotected tender vegetation.
Elevated...Frost expected during the growing season with damage
 to unprotected tender vegetation. This may include temperatures
 less than 32 degrees for 1-2 hours.
Limited...Patchy frost during the growing season with minor
 damage to unprotected tender vegetation.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

Nearby

Freeze Warnings in Mississippi, 2018Freeze Warnings in Arkansas, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.